Virginia, 2003Hail and Damaging Winds in Virginia, May 9, 2003
May 9, 2003 · NWS RNK · 23 events in 10 counties and zones
A severe thunderstorm during the afternoon of the 9th tracked from about 7 miles northeast of Centenery to 7 miles east northeast of Dillwyn. At times the damage path was 2 miles wide with sporadic damage to buildings and 3 comercial chicken houses destroyed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $785,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms during the afternoon and evening hours on the 9th produced hail up to golf ball size, damaging winds, and dangerous lightning.A severe thunderstorm during the afternoon of the 9th tracked from about 7 miles northeast of Centenery to 7 miles east northeast of Dillwyn. At times the damage path was 2 miles wide with sporadic damage to buildings and 3 comercial chicken houses destroyed. Numerous large trees were downed and uprooted along the path of the storm. In addition to the damaging winds, this storm also produced golf ball size hail along it's track. A fatality also occured when a tree was toppled onto a house in Arvonia.Thunderstorm winds downed numerous trees in Nathalie with many reports of damage to automobiles and houses. Thunderstorm winds knocked down trees 4 mile east-northeast of Newcastle, broke off 2 inch diameter tree limbs 1 miles south of Bedford City, snapped off trees and tore down a conveyor tower 2 miles east northeast of Newcastle, knocked down numerous trees which blocked roads in Buchanan and Turbeville, toppled trees and power lines, damaged the a barn and tore some shingles off a house from 2 miles northwest of Huddleston to Huddleston, snapped off trees and knocked down a school zone traffic light sign in Altavista, knocked down numerous trees, damaged a house, and moved a metal shed 100 feet in Hurt, knocked down numerous trees in Huddleston, knocked down numerous trees Hurt, and from Clover to 3 miles southeast of Dryburg.A woman was injured when she was struck by lightning in Roanoke.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 9, 1:30 PM EST, 25 minutes earlier.
Area forecast discussion, May 9, 1:30 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
230 PM EDT FRI MAY 9 2003
MODELS CONT TO HANDLE WAVES COMING OVER THE RIDGE WITH RELATIVELY
GOOD CONSISTENCY.
CRNT WAVE OF STORMS WILL EXIT THE REGION THIS EVENING...WITH ANOTHER
WAVE PROGGED TO MOVE OVER THE MID-ATL AREA TMRW...ALBEIT JUST A BIT
FURTHER NORTH. THEN UPR RIDGE PROGRESSES EAST. STRONG WAVE
ROTATING THRU THE TROF OVER THE GREAT LAKES PUSHES A COLD FRONT THRU
THE AREA SUNDAY. PCPN ALONG THE FRONT WILL DIMINISH THRU THE DAY AS
DYNAMICS PULL OUT TO THE NORTH.
CLEARING SUNDAY NIGHT...WITH MOSTLY CLEAR AND COOL WX THRU TUESDAY
NGT OR WED. SOME UPSLOPE SHOWERS POSSIBLE IN THE FAR NW MONDAY AFTN
AND EVE. NEXT WAVE STILL PROGGED TO APPROACH THE AREA TOWARD
THURSDAY AND FRIDAY.
FCSTID = 9
ROA 65 82 67 83 / 30 30 30 40
LYH 62 83 68 84 / 30 30 30 30
DAN 64 87 69 87 / 30 30 30 30
BLF 60 79 64 72 / 30 30 30 50
LWB 57 78 61 70 / 30 30 40 50
BCB 60 80 63 76 / 30 30 30 40
TNB 60 77 59 74 / 30 30 20 40
.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, May 9, 3:55 AM EST, 10 hours before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-100845-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 AM EDT FRI MAY 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE COUNTY
WARNING AREA TODAY.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
THE RISK OF SEVERE WEATHER WILL CONTINUE SATURDAY AFTERNOON AND
EVENING AND AGAIN ON SUNDAY. A COLD FRONT MOVING ACROSS THE REGION
ON SUNDAY WILL BE THE LEADING EDGE OF A COOLER AIRMASS...WITH DRY
WEATHER EXPECTED THROUGH MID WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
AMS
In the hours before
Special weather statement, May 9, 11:05 AM EST, 2 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ
042>045-101000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 PM EDT FRI MAY 9 2003
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON AND EARLY TONIGHT. THE THREAT THIS AFTERNOON AND
EARLY TONIGHT IS GREATEST ACROSS THE GREENBRIER VALLEY...THE
ALLEGHANY HIGHLANDS... AND AREAS NORTH OF A LINE FROM ROANOKE TO
LYNCHBURG. THIS AREA WILL BE IN THE VICINITY OF A WARM FRONT THAT
WILL BE PUSHING NORTH. LARGE HAIL AND DAMAGING WINDS MAY ACCOMPANY
SOME OF THESE STORMS.
ELSEWHERE SCATTERED THUNDERSTORMS MAY DEVELOP...WITH THE POTENTIAL
FOR ISOLATED STORMS TO CONTAIN LARGE HAIL AND DAMAGING WINDS.
ACTIVATION OF SKYWARN SPOTTER GROUPS MAY BE NEEDED LATER TODAY. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST INFORMATION ON THE SEVERE STORM POTENTIAL TODAY AND TONIGHT.
AMS/SPN
Special weather statement, May 9, 1:30 PM EST, 25 minutes before
WVZ045-092000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT FRI MAY 9 2003
STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 4 PM. SOME
OF THE STORMS MAY CONTAIN SMALL HAIL AND STRONG GUSTY WINDS...AS
WELL AS FREQUENT DANGEROUS LIGHTNING.
$S
BS
Event by event
13 thunderstorm wind, 9 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Buckingham
- When
- May 9, 1:55 PM EST to 2:10 PM EST
- Where
- Buckingham County, 7 mi NE of Centenary
- Measured
- 80 kt (92 mph) measured gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $350,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.767, -78.433
Hail, Buckingham
- When
- May 9, 1:55 PM EST to 2:10 PM EST
- Where
- Buckingham County, 7 mi NE of Centenary
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.767, -78.433
Hail, Buckingham
- When
- May 9, 2:00 PM EST
- Where
- Buckingham County, Arvonia
- Measured
- 1.75 in hail
- Reported by
- UNKNOWN
- Coordinates
- 37.683, -78.333
Hail, Alleghany
- When
- May 9, 2:00 PM EST
- Where
- Alleghany County, 1 mi SW of Earlehurst
- Measured
- 0.75 in hail
- Reported by
- UNKNOWN
- Coordinates
- 37.650, -80.267
Thunderstorm Wind, Craig
- When
- May 9, 2:00 PM EST
- Where
- Craig County, 4 mi ENE of New Castle
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.517, -80.050
Thunderstorm Wind, Craig
- When
- May 9, 2:00 PM EST
- Where
- Craig County, 2 mi ENE of New Castle
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.517, -80.083
Thunderstorm Wind, Botetourt
- When
- May 9, 2:15 PM EST
- Where
- Botetourt County, Buchanan
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.517, -79.683
Thunderstorm Wind, Bedford
- When
- May 9, 2:35 PM EST to 2:45 PM EST
- Where
- Bedford County, 2 mi NW of Huddleston
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.183, -79.517
Thunderstorm Wind, Bedford
- When
- May 9, 2:55 PM EST
- Where
- Bedford County, 1 mi S of Bedford City
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- UNKNOWN
- Coordinates
- 37.320, -79.533
Thunderstorm Wind, Campbell
- When
- May 9, 3:15 PM EST
- Where
- Campbell County, Altavista
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- UNKNOWN
- Coordinates
- 37.117, -79.300
Lightning, Roanoke (C)
- When
- May 9, 3:20 PM EST
- Where
- Roanoke (C) County, Roanoke
- Injuries
- 1 direct, 0 indirect
- Reported by
- UNKNOWN
- Coordinates
- 37.271, -79.941 (the zone’s center; the record gives no point)
Hail, Salem (C)
- When
- May 9, 3:25 PM EST
- Where
- Salem (C) County, Salem (C)
- Measured
- 0.75 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.300, -80.050
Thunderstorm Wind, Pittsylvania
- When
- May 9, 3:33 PM EST to 3:38 PM EST
- Where
- Pittsylvania County, Hurt
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.083, -79.283
Hail, Campbell
- When
- May 9, 3:40 PM EST
- Where
- Campbell County, Brookneal
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.050, -78.967
Hail, Halifax
- When
- May 9, 3:50 PM EST
- Where
- Halifax County, Volens
- Measured
- 1 in hail
- Reported by
- UNKNOWN
- Coordinates
- 36.933, -79.017
Hail, Halifax
- When
- May 9, 3:55 PM EST
- Where
- Halifax County, 1 mi N of Crystal Hill
- Measured
- 0.75 in hail
- Reported by
- UNKNOWN
- Coordinates
- 36.870, -78.900
Thunderstorm Wind, Bedford
- When
- May 9, 3:55 PM EST
- Where
- Bedford County, Huddleston
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- UNKNOWN
- Coordinates
- 37.167, -79.483
Thunderstorm Wind, Halifax
- When
- May 9, 4:10 PM EST
- Where
- Halifax County, Nathalie
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $300,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.933, -78.950
Thunderstorm Wind, Pittsylvania
- When
- May 9, 4:15 PM EST
- Where
- Pittsylvania County, Hurt
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.083, -79.283
Hail, Halifax
- When
- May 9, 4:25 PM EST
- Where
- Halifax County, Crystal Hill
- Measured
- 0.75 in hail
- Reported by
- UNKNOWN
- Coordinates
- 36.850, -78.900
Thunderstorm Wind, Halifax
- When
- May 9, 4:45 PM EST
- Where
- Halifax County, Turbeville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.617, -79.033
Thunderstorm Wind, Halifax
- When
- May 9, 5:25 PM EST to 5:50 PM EST
- Where
- Halifax County, Clover
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- UNKNOWN
- Coordinates
- 36.833, -78.733
Hail, Halifax
- When
- May 9, 5:25 PM EST
- Where
- Halifax County, Clover
- Measured
- 1.75 in hail
- Reported by
- UNKNOWN
- Coordinates
- 36.833, -78.733
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 9, 200310 injured · $18 million · F3 · 79 events
- Tornadoes and Flash Flooding in Missouri, May 9 to 10, 20031 injured · $1.5 million · F2 · 22 events
- Heavy Rain in Missouri, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Tornadoes and Hail in North Carolina, May 9, 2003$1.6 million · F1 · 12 events
- Flooding in Iowa, May 9 to 28, 2003$2.0 million · 4 events
- Hail and High Wind in Illinois, May 9 to 10, 2003$2.0 million · 1 in hail · 2 events
- Hail and Damaging Wind in West Virginia, May 9, 20031 injured · $500,000 · 80 kt wind · 2 events
- Tornadoes and Hail in Virginia, May 9, 2003$100,000 · F1 · 19 events
- Tornadoes and Hail in North Carolina, May 9, 2003$400,000 · F0 · 12 events
- Flooding in Iowa, May 9 to 14, 2003$155,000 · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355515, 5355516, 5355517, 5355518, 5355519, 5355520, 5355521, 5355522, 5355523, 5355524, 5355805, 5355804, 5355806, 5355809, 5355807, 5355808, 5355810, 5355812, 5355813, 5355811, 5355814, 5355815, 5355816.